Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 82, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2013, 5:47 PM CDT for Bibb County, Hale County, Tuscaloosa County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 5:47 PM CDT (22:47 UTC)
- Expired
- May 17, 2013, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Hale County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
104 WUUS54 KBMX 172247 SVRBMX ALC007-065-125-172330- /O.NEW.KBMX.SV.W.0082.130517T2247Z-130517T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 547 PM CDT FRI MAY 17 2013 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BIBB COUNTY IN ALABAMA... NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA... SOUTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 630 PM CDT * AT 547 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOW GAP... OR 17 MILES SOUTH OF TUSCALOOSA...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CENTREVILLE...LOW GAP...EOLINE...HAGLER...PEARSON AND HARMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3315 8713 3295 8701 3293 8748 3303 8753 TIME...MOT...LOC 2247Z 256DEG 18KT 3298 8744 $$ GRANTHAM
2 follow-up statements
284 WWUS54 KBMX 172300 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CDT FRI MAY 17 2013 ALC065-172310- /O.CAN.KBMX.SV.W.0082.000000T0000Z-130517T2330Z/ HALE AL- 600 PM CDT FRI MAY 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3294 8740 3305 8743 3315 8713 3295 8701 TIME...MOT...LOC 2300Z 256DEG 18KT 3300 8736 $$ ALC007-125-172330- /O.CON.KBMX.SV.W.0082.000000T0000Z-130517T2330Z/ BIBB AL-TUSCALOOSA AL- 600 PM CDT FRI MAY 17 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN TUSCALOOSA AND CENTRAL BIBB COUNTIES UNTIL 630 PM CDT... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOW GAP...OR 13 MILES WEST OF BRENT...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CENTREVILLE...EOLINE...WEST BLOCTON...HAGLER...PEARSON AND HARMON. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3294 8740 3305 8743 3315 8713 3295 8701 TIME...MOT...LOC 2300Z 256DEG 18KT 3300 8736 $$ GRANTHAM
260 WWUS54 KBMX 172315 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 615 PM CDT FRI MAY 17 2013 ALC007-125-172325- /O.CAN.KBMX.SV.W.0082.000000T0000Z-130517T2330Z/ BIBB AL-TUSCALOOSA AL- 615 PM CDT FRI MAY 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUSCALOOSA AND CENTRAL BIBB COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3294 8740 3305 8743 3315 8713 3295 8701 TIME...MOT...LOC 2315Z 256DEG 18KT 3302 8727 $$ GRANTHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:07 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 3:07 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT FRI MAY 17 2013 .DISCUSSION... UPPER LEVEL TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESSION THROUGH THE NIGHT. FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING...THE AREA OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS OVER NORTHERN ALABAMA WILL PRODUCE STEADY RAINFALL WITH MORE ISOLATED TO SCATTERED CONVECTION BEGINNING TO FILL IN AROUND SOUTHWEST ALABAMA. SUFFICIENT INSTABILITY AND SHEAR REMAIN SUPPORTIVE OF AN ISOLATED STRONG TO SEVERE THREAT THROUGH THE EARLY EVENING...OR THE REMAINDER OF THE PEAK HEATING PERIOD. TONIGHT...WEAKENING INTENSITY BUT SOME DECENT COVERAGE STILL EXPECTED ACROSS THE NORTHERN HALF OF THE CWA. A SIMILAR SET UP FOR SATURDAY AND SATURDAY NIGHT...ALTHOUGH THE BETTER COVERAGE WILL SLIDE INTO EASTERN ALABAMA AS THE UPPER TROUGH SHIFTS FARTHER EASTWARD. A FEW SHOWERS POSSIBLE IN EAST ALABAMA ON SUNDAY WITH DRY WEATHER AREA WIDE SUNDAY THROUGH TUESDAY AS AN UPPER RIDGE BUILDS IN. ANOTHER SYNOPTIC SYSTEM MOVES INTO THE AREA MID TO LATE WEEK WITH INCREASING DIURNAL SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REMAIN COOL IN THE RAIN SHIELD AREA TOMORROW AND SUNDAY WITH WARMER HIGHS NEXT WEEK. 88 && .AVIATION... 18Z TAF DISCUSSION. WITH AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING OVER THE MID SOUTH... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF CENTRAL ALABAMA THIS AFTERNOON AND FOR MUCH OF TONIGHT. MADE SOME ADJUSTMENTS IN THE STARTING AND ENDING TIMES FOR VCTS... NAMELY PUSHING THE START TIME BACK A FEW HOURS FOR ANB... BHM... AND EET. THIS ALSO REQUIRED A LATER ENDING TIME FOR VCTS AT SITES WHERE IT IS INCLUDED. BOTH OF THESE DECISIONS WERE BASED ON CURRENT RADAR TRENDS AND SHORT TERM MODEL GUIDANCE. KEPT MGM AND TOI FREE FROM ANY MENTION OF PRECIP AS BEST CHANCES SHOULD REMAIN NORTH OF BOTH SITES. DID NOT INCLUDE A PREVAILING TSRA LINE FOR ANY TAF SITE YET DUE TO UNCERTAINTY IN THE TIMING AND COVERAGE OF THUNDERSTORMS ACROSS THE AREA. EXPECT AMENDMENTS THIS AFTERNOON TO INCLUDE TSRA AS PRECIP SHOULD DEVELOP OVER MISSISSIPPI AND THEN TRACK EASTWARD OVER CENTRAL ALABAMA. FOR LOW CIGS OVERNIGHT AND INTO SATURDAY MORNING... WENT AHEAD AND ADDED IN A FUEL ALT PREVAILING LINE AT ALL SITES GIVEN THE CONSISTENCY AMONGST THE GUIDANCE IN SHOWING THIS AND THE FACT THAT THERE ARE FAIRLY WIDESPREAD MVFR CLOUDS TO THE SOUTH AND WEST OF THE AREA THAT WILL MOST LIKELY MOVE IN OVERNIGHT. CONFIDENCE WAS TOO LOW TO INCLUDE ANY IFR YET. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 64 79 63 83 63 / 90 60 60 60 10 ANNISTON 65 79 65 82 65 / 80 60 60 60 10 BIRMINGHAM 68 80 67 85 67 / 80 60 50 40 10 TUSCALOOSA 68 82 68 86 66 / 60 40 20 10 10 CALERA 66 80 66 84 66 / 60 50 40 30 10 AUBURN 66 80 66 84 67 / 40 50 50 40 20 MONTGOMERY 65 83 67 87 66 / 30 40 30 20 10 TROY 64 82 65 87 66 / 20 30 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 17, 12:00 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT FRI MAY 17 2013 ALZ011>015-017>050-181700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1200 PM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTHWEST OF A LINE FROM DIXONS MILL...TO CALERA...TO GADSDEN THROUGH 9 PM. STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL WITH ANY SLOW MOVING STORM COULD ALSO RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MIGHT BE NEEDED ACROSS NORTHWEST CENTRAL ALABAMA THROUGH EARLY EVENING.
In the hours before
Special weather statement, May 17, 4:17 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT FRI MAY 17 2013
ALZ034-172215-
BIBB AL-
417 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 515 PM CDT...
AT 416 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MERTZ...OR 10 MILES SOUTHWEST OF BRENT...MOVING
EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRENT...
CENTREVILLE...
HARRISBURG...
EOLINE...
WEST CENTREVILLE...
&&
LAT...LON 3312 8697 3310 8697 3310 8695 3308 8695
3305 8688 3289 8688 3283 8712 3283 8731
3287 8732 3288 8742 3295 8742
TIME...MOT...LOC 2117Z 250DEG 24KT 3288 8732
GRANTHAMSpecial weather statement, May 17, 4:35 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI MAY 17 2013
ALZ039-172230-
MARENGO AL-
435 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 530
PM CDT...
AT 435 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF INDIAN SPRINGS...OR 13 MILES WEST
OF LINDEN...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
MYRTLEWOOD...
JEFFERSON...
PIN HOOK...
CHICKASAW STATE PARK...
&&
LAT...LON 3242 8804 3246 8753 3221 8753 3223 8802
3226 8801 3229 8803 3230 8800 3231 8794
3235 8797 3234 8799 3237 8802 3237 8805
TIME...MOT...LOC 2136Z 269DEG 21KT 3233 8798
GRANTHAMSpecial weather statement, May 17, 5:05 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 505 PM CDT FRI MAY 17 2013 ALZ022-172245- PICKENS AL- 505 PM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 545 PM CDT... AT 505 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ETHELSVILLE...OR 10 MILES NORTH OF PICKENSVILLE... MOVING EAST AT 35 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CARROLLTON... REFORM... GORDO... MCSHAN... OWENS... && LAT...LON 3347 8826 3342 8784 3320 8784 3329 8830 TIME...MOT...LOC 2205Z 280DEG 28KT 3336 8818 GRANTHAM
Special weather statement, May 17, 5:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 536 PM CDT FRI MAY 17 2013 ALZ023-032-034-172315- BIBB AL-HALE AL-TUSCALOOSA AL- 536 PM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA... NORTHEASTERN HALE AND NORTHWESTERN BIBB COUNTIES UNTIL 615 PM CDT... AT 535 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF MOUNDVILLE...OR 16 MILES SOUTH OF TUSCALOOSA...MOVING NORTHEAST AT 20 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LOW GAP... COALING... LAKE WILDWOOD... VANCE... BROOKWOOD... && LAT...LON 3330 8728 3310 8710 3287 8754 3301 8767 TIME...MOT...LOC 2236Z 233DEG 18KT 3300 8752 GRANTHAM
Special weather statement, May 17, 5:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT FRI MAY 17 2013
ALZ033-039-040-172330-
DALLAS AL-MARENGO AL-PERRY AL-
536 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERRY...NORTHEASTERN
MARENGO AND WESTERN DALLAS COUNTIES UNTIL 630 PM CDT...
AT 536 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DAYTON...OR 6 MILES NORTHEAST OF LINDEN...MOVING
EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
UNIONTOWN...
THOMASTON...
DAYTON...
FAUNSDALE...
VAIDEN...
&&
LAT...LON 3249 8756 3248 8753 3250 8753 3257 8729
3233 8721 3224 8775 3241 8781
TIME...MOT...LOC 2237Z 254DEG 20KT 3235 8767
GRANTHAMLocal storm report, May 17, 5:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD CARROLLTON 33.26N 88.10W
05/17/2013 PICKENS AL PUBLIC
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:02 PM CDT | Special Weather Statement | BMX | Marion | 43 min |
| May 17, 3:27 PM CDT | Special Weather Statement | BMX | Hale | 33 min |
| May 17, 3:51 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 39 min |
| May 17, 3:58 PM CDT | Special Weather Statement | BMX | Sumter | 32 min |
| May 17, 4:17 PM CDT | Special Weather Statement | BMX | Bibb | 58 min |
| May 17, 4:35 PM CDT | Special Weather Statement | BMX | Marengo | 55 min |
| May 17, 5:05 PM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| May 17, 5:11 PM CDT | Tornado Warning | BMX | Pickens | 34 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 44 min |
| May 17, 5:36 PM CDT | Special Weather Statement | BMX | Bibb | 39 min |
| May 17, 6:15 PM CDT | Special Weather Statement | BMX | Greene | 45 min |
| May 17, 6:16 PM CDT | Special Weather Statement | BMX | Hale | 44 min |
| May 17, 6:42 PM CDT | Special Weather Statement | BMX | Dallas | 48 min |
| May 17, 6:59 PM CDT | Special Weather Statement | BMX | Hale | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.